Donate Toggle Menu

Hoarseness or a change in the quality of your voice can occur with some kidney cancer treatments and is usually caused by irritation to the vocal cords. Some terms patients use to describe their voice are: harsh, raspy, weak, or whispery.

Hoarseness may be an ongoing side effect of varying severity, or it may be intermittent (occurring on some days and not others).

Things you may do to minimize voice changes;

  • Drink plenty of water
  • Try not to strain your voice
  • Warm salt water gargles

When to call your oncologist or oncology nurse:

  • If your throat becomes painful
  • If you spit up blood
  • If you lose your voice

Discuss with your healthcare team if there may be other reasons for hoarseness or voice changes, such as acid reflux, or thrush (a fungal infection in the mouth). They may also have other helpful hints for treatment.

You should rely primarily upon your doctor for medical information.